Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 24, NWS JSJ

June 29, 2023

NWS JSJ issued this flash flood warning at Jun 29, 2023, 2:03 AM CDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 2:03 AM CDT (07:03 UTC)
Expired
Jun 29, 2023, 5:50 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 33 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 2:30 AM CDTFLASH FLOOD1 E Rio Blanco, PRIntersection of PR-31 with the exit from Highway 53 closed, with Rio Blanco out of its banks.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

508 
WGCA52 TJSJ 290703
FFWSJU
PRC069-103-291000-
/O.NEW.TJSJ.FF.W.0024.230629T0703Z-230629T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
303 AM AST Thu Jun 29 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Humacao County in Puerto Rico...
  Naguabo County in Puerto Rico...

* Until 600 AM AST.

* At 303 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1812 6578 1807 6580 1812 6585 1812 6588
      1817 6586 1819 6583 1829 6581 1825 6568
      1823 6569 1822 6566 1819 6568 1820 6574
      1818 6575 1819 6573

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ERG
3 follow-up statements
073 
WGCA72 TJSJ 290746
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
346 AM AST Thu Jun 29 2023

PRC069-103-291000-
/O.CON.TJSJ.FF.W.0024.000000T0000Z-230629T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Naguabo PR-
346 AM AST Thu Jun 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM AST EARLY THIS 
MORNING FOR HUMACAO AND NAGUABO...

At 346 AM AST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

USGS sensors indicated that Rio Blanco in Naguabo is out of its 
banks. Low areas along Road PR-191 and Road PR-31 (the exit to the 
highway) could be flooded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1812 6578 1807 6580 1812 6585 1812 6588
      1817 6586 1819 6583 1829 6581 1825 6568
      1823 6569 1822 6566 1819 6568 1820 6574
      1818 6575 1819 6573

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ERG
363 
WGCA52 TJSJ 290948
FFWSJU
PRC069-103-291100-
/O.EXT.TJSJ.FF.W.0024.000000T0000Z-230629T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
548 AM AST Thu Jun 29 2023

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Humacao County in Puerto Rico...
  Naguabo County in Puerto Rico...

* Until 700 AM AST.

* At 548 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1812 6578 1807 6580 1812 6585 1812 6588
      1817 6586 1819 6583 1829 6581 1825 6568
      1823 6569 1822 6566 1819 6568 1820 6574
      1818 6575 1819 6573

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
766 
WGCA72 TJSJ 291050
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
650 AM AST Thu Jun 29 2023

PRC069-103-291100-
/O.CAN.TJSJ.FF.W.0024.000000T0000Z-230629T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Naguabo PR-
650 AM AST Thu Jun 29 2023

...FLASH FLOOD WARNING IS CANCELLED FOR HUMACAO AND NAGUABO, AND 
REPLACED WITH A FLOOD ADVISORY...

Flooding conditions will remain a concern across portions of Humacao 
and Naguabo, though conditions have improved slightly. A Flood 
Advisory is now in effect.

Waters are subsiding in Rio Blanco, but the most recent observations 
still indicate the river is at flood stage.

LAT...LON 1812 6578 1807 6580 1812 6585 1812 6588
      1817 6586 1819 6583 1829 6581 1825 6568
      1823 6569 1822 6566 1819 6568 1820 6574
      1818 6575 1819 6573

$$

CRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 8:59 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 8:59 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
959 PM AST Wed Jun 28 2023

.UPDATE...No change from previous discussions. An active tropical
wave with axis crossing the islands will continue to produce
scattered to locally numerous showers and thunderstorms across the
area through Thursday. For the rest of the night and early morning
hours, the bulk of moisture should favor shower development
between the USVI and the east/southern portions of PR, as well as
across the regional waters. Locally heavy downpours are possible
with these showers, which could lead to urban and small stream
flooding. Drier air with Saharan dust is expected early on Friday.

&&

.AVIATION...Tempo MVFR conds are possible across the USVI and
eastern PR terminals overnight. Tropical wave crossing the
forecast area will continue to produce shra/tsra across the
coastal waters of the islands through late Thursday. Mtn top obscd
and BKN cigs btw FL025-FL050 expected. The 29/00z TJSJ sounding
indicated SE winds up to 11 kt blo FL100.

&&

.MARINE...Thunderstorms will continue through Thursday due to the
passage of a tropical wave. These thunderstorms could produce
isolated waterspouts, frequent lightning, gusty winds, and
locally higher seas. Otherwise, seas should range between 3 and 6
feet, with the highest seas across the offshore waters and
passages. Southeast winds up to 15 knots are expected in general.

&&

.PREV DISCUSSION... /issued 502 PM AST Wed Jun 28 2023/

SYNOPSIS...
The tropical wave just southeast of St, Croix, will continue to
interact with the upper-level trough as it crosses the local
islands. Expect increasing risk for flooding and mudslides at
least through Friday. Once the wave departs, skies will become
hazy as Saharan dust filters in by Friday and Saturday. Hot
summer temperatures will return on Friday and will continue
through the next workweek.

SHORT TERM...Tonight through Friday...

As expected,  active weather prevailed throughout the day affecting
most municipalities across Puerto Rico and the northern U.S. Virgin
Islands. Shower and thunderstorm activity over land areas continues
but has diminished somewhat with the strongest affecting the eastern
third of Puerto Rico. The bulk of convective activity is currently
over the local waters, with strong thunderstorms across the
Caribbean waters being advected towards the southern sections of
Puerto Rico and the U.S. Virgin Islands. Therefore, expect another
pulse of strong showers and thunderstorms impacting those areas in
the next couple of hours.

The coverage of shower and thunderstorm activity will increase
tonight through Thursday as the tropical wave, with axis currently
at 64W just east of St. Croix, approaches the local islands and
interacts with the upper-level trough. Model guidance suggests
the strongest convective development with the potential of
isolated to scattered thunderstorms affecting the southern and
eastern portions of Puerto Rico, Vieques, Culebra, and the U.S.
Virgin Islands late tonight and Thursday morning. Interior and
western Puerto Rico will observe convective activity mostly
Thursday afternoon. Urban and small stream flooding along with
localized flash flooding are possible with the heaviest downpours.
Streamflows are running between normal to well above normal. We
have received some reports of water surge incidents in some of
these rivers. Therefore, we do not recommend visiting areas near
rivers in the next 24 hours.

By Thursday night into Friday, weather conditions are expected to
improve as the tropical wave moves away from the forecast area. Hot
temperatures and hazy skies will return on Friday as Saharan Dust
Particulate filters in. Lingering moisture will persist giving way
to shower and thunderstorm development mostly during the afternoon
hours, but with less coverage than the day before, clustering over
northwestern Puerto Rico.

LONG TERM...Saturday through Wednesday...

FROM PREV DISC.../334 AM AST Wed Jun 28 2023/

Moisture from a departing tropical wave will continue to decrease on
Saturday. At the same time, Saharan dust will continue to filter in,
resulting in hazy skies. Additionally, the trade winds will be
enhanced due to a low-to-mid level high pressure system migrating
closer to the region. The steering flow will be from the southeast
at 14-18 kts. The high will also create a trade wind cap inversion,
so shower activity will be limited. On Monday, a weak tropical wave
will cross the region, increasing shower activity a little. Just
after the wave departs, an even denser cloud of Saharan dust will
reach the region, hence hazy skies will continue.

As we move into July, normal high temperatures are in the range of
86 to 92 degrees Fahrenheit, with warm nights too...mainly in the
upper 70s. Due to seasonal warmer temperatures and enhanced humidity
levels at the surface, elevated to significant heat indices will
persist throughout the period.

AVIATION...Numrs SHRA to cont thru the pd, xcp less so btwn
29/02-14Z in NW PR. Sct-Isold TSRA movg NW 10-15 kt with MVFR conds
or worse vcty. TSRA to cont ovr lcl waters and SE half PR byd
29/04Z. Sfc winds SE 10-16 kt with gusts to 24 kt bcmg VRB less than
8 kt XCP VCTY TSRA. SHRA/TSRA coverage and MVFR conds will incr aft
29/14Z.Maximum winds SSW-W 25-35 kt btwn FL365-500 veering through
the layer.

MARINE...
Seas 3 to 6 feet are anticipated, with winds at 20 kts or locally
higher as a tropical wave moves in. This wave will also increase
the frequency of showers and thunderstorms throughout Friday.
After that, rain will decrease, but the trade winds will remain
fresh, and choppy seas are anticipated.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

DSR/LIS
Hazardous weather outlook, Jun 28, 11:53 AM CDT, 14 hours 10 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
1146 AM AST miercoles 28 de junio de 2023

AMZ711>745-PRZ001>013-291600-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-
Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del
Caribe-
1146 AM AST miercoles 28 de junio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Esta tarde y esta noche

.Rayos...Es posible que se experimenten tronadas de aisladas a
dispersos, principalmente a traves de sectores del interior y
noroeste en la tarde y sectores del este esta noche. Este atento a
tronadas en su area y planifique para buscar refugio.

.Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de mas de 112 grados son indicados
para la mayoria de las areas urbanas y costeras del norte central de
Puerto Rico desde Dorado hasta Arecibo. Indices de calor de 108 a 112 grados
en las areas urbanas y costeras del noroeste y mas mayor parte de San Juan y
Bayamon y Culebra. Indices de calor de 102 a 107 grados a traves de las areas
bajas y urbanas de Puerto Rico y Vieques.Es probable que se experimente
agotamiento por calor con una exposicion prolongada.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion a traves de las aguas del Atlantico y los pasajes
locales.

.DIAS DOS A SIETE...jueves a martes

Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor
amenaza de jueves a viernes. Las condiciones de brisa fuerte
continuaran, principalmente a traves del sur de Puerto Rico e islas locales.
Las condiciones maritimas peligrosas y las corrientes
marinas amenazantes a la vida persistiran durante el fin de semana
hasta principios de la proxima semana. Es probable que las
particulas de Polvo del Sahara se muevan sobre la region a partir
del viernes. Los riesgos de peligro de calor excesivo regresaran a
partir del viernes, con areas que experimentaran indices de calor de
108 grados o mas.

.Comunicado sobre informacion reportada por observadores...

La activacion de los observadores no es necesaria.

AMZ716-726-VIZ001-002-291600-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
1146 AM AST miercoles 28 de junio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...esta tarde y esta noche

.Rayos...Es posible que se experimenten tronadas de aisladas a
dispersos. Este atento a tronadas en su area y planifique para
buscar refugio.

.Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 102-107 grados en la mayoria
de las elevaciones bajas y otras areas urbanas de Santa Cruz. Es
probable que se experimente agotamiento por calor con una exposicion
prolongada.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion a traves de las aguas del Atlantico y los pasajes
locales.

.Corrientes Marinas...Es probable que se experimenten corrientes
marinas amenazantes a la vida en la zona de olas rompientes,
particularmente en Santa Cruz.

.DIAS DOS A SIETE...jueves a martes

Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor
amenaza de jueves a viernes. Las condiciones de brisa fuerte
continuaran, principalmente a traves del sur de Puerto Rico e islas locales.
Las condiciones maritimas peligrosas y las corrientes
marinas amenazantes a la vida persistiran durante el fin de semana
hasta principios de la proxima semana. Es probable que las
particulas de Polvo del Sahara se muevan sobre la region a partir
del viernes. Los riesgos de peligro de calor excesivo regresaran a
partir del viernes, con areas que experimentaran indices de calor de
108 grados o mas.

.Comunicado sobre informacion reportada por observadores...

La activacion de los observadores no es necesaria.

In the hours before

Special weather statement, Jun 29, 1:48 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service San Juan PR
248 AM AST Thu Jun 29 2023

PRZ002-003-290730-
Northeast PR-Southeast PR-
248 AM AST Thu Jun 29 2023

...A strong thunderstorm will impact portions of northeastern Puerto
Rico, near Humacao and Naguabo through 330 AM AST...

At 246 AM AST, a strong thunderstorm was over Anton Ruiz, or over
Naguabo, moving north at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1824 6562 1820 6569 1818 6570 1819 6573
      1817 6574 1817 6575 1815 6577 1808 6580
      1811 6587 1819 6582 1829 6579
TIME...MOT...LOC 0646Z 178DEG 5KT 1821 6578

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:03 AM CDTAreal Flood AdvisoryJSJ117 min
Jun 29, 12:56 AM CDTAreal Flood AdvisoryJSJ5 hr
Jun 29, 1:42 AM CDTAreal Flood AdvisoryJSJ4 hr
Jun 29, 1:48 AM CDTSpecial Weather StatementJSJ42 min
Jun 29, 2:32 AM CDTSpecial Weather StatementJSJ28 min
Jun 29, 2:39 AM CDTAreal Flood AdvisoryJSJ3 hr
Jun 29, 3:04 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Jun 29, 3:12 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 29, 3:35 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 29, 5:35 AM CDTAreal Flood AdvisoryJSJ4 hr
Jun 29, 5:45 AM CDTAreal Flood AdvisoryJSJ4 hr
Jun 29, 12:20 PM CDTAreal Flood AdvisoryJSJ115 min
Jun 29, 1:03 PM CDTSpecial Marine WarningJSJ57 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.